# SDR ISCA2011022201

- Difficulty date: February 18, 2011
- Submitted: February 22, 2011
- Operation: Air carrier
- Aircraft: N779KS
- Make and model: Bnorm BN2A26
- Aircraft serial: 779
- Aircraft time: 13,519 hours
- Engine: Lyc O540E4C5
- Engine time: 709 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Retaining Nut
- Part number: LW12186
- Condition: Failed
- Location: Cylinder
- Part time: 709 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: D
- Precautionary procedure: E, A

## Discrepancy

IN CRUISE FLT, AT 2500 FT AGL & APPROX 15 MILES FROM DESTINATION, PILOT NOTED A SLIGHT VIBRATION ON STARBOARD (RT) ENG FOLLOWED BY A LOUD BANG.  IN RESPONSE, PILOT SHUT THE ENG DOWN, AND FEATHERED PROP.  AFTER LANDING, THE POST-FLIGHT INSP REVEALED THE NR 3 CYLINDER HEAD PROTRUDING THROUGH THE OTBD MATING JOINT OF THE UPPER AND LOWER ENGINE COWLINGS.  WHILE REMOVING LWR COWLING IT BECAME EVIDENT THAT  ENTIRE CYLINDER ASSY HAD SEPARATED FROM ENG CASE SHEARING ALL CONNECTING STUDS.  NR 3 PISTON CONNECTING ROD END CAP WAS RECOVERED IN THE LWR COWLING WITH BOTH CONNECTING ROD BOLTS INSERTED.  OF THE (2) CONNECTING ROD BOLTS (PN LW-13923) ONE (1) WAS INTACT WHILE THE OTHER BOLD HAD BEEN BENT APPROX (90) DEGREES AND SNAPPED IN PROXIMITY TO MATING CONNECTION OF CONNECTING ROD AND END CAP.  A CURSORY INSP OF ENG COULD LOCATE THE 2 CONNECTING ROD NUTS (PN LW12186).  THREAD DAMAGE TO BOTH BOLTS SUGGESTS BOTH NUTS LOOSENED AND FELL OFF CONNECTING ROD BOLTS AS OPPOSED TO FAILING STRUCTURALLY.  NR 3 CONNECTING ROD WAS LOCATED IN THE LWR COWLING AND SUSTAINED DAMAGE FROM STRIKING OPPOSING CYLINDER FLANGE AND ENG CASE (ON ONE END) AND STRIKING THE NR 3 CYLINDER FLANGE (ON THE OTHER END).  PISTON WAS RECOVERED IN THE LOWER COWLING.  DAMAGE TO PISTON WAS LIMITED TO FAILURE OF BOTH WRIST PIN FITTINGS.  BOTH VALVES WERE NORMALLY SEATED AND SHOWED NO EVIDENCE OF STRIKING THE PISTON.
